Texas, 2014

Dust Storm in Texas, March 27, 2014

March 27, 2014 · NWS AMA · 3 events in 3 counties and zones

The combination of persistent drought and gusty southwesterly winds caused isolated dust storm conditions across the southwestern Texas Panhandle during the midday hours of the 27th. Sustained winds of 25 to 30 mph with gusts up to 45 mph followed a surface through which moved across the Texas Panhandle during the late morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of persistent drought and gusty southwesterly winds caused isolated dust storm conditions across the southwestern Texas Panhandle during the midday hours of the 27th. Sustained winds of 25 to 30 mph with gusts up to 45 mph followed a surface through which moved across the Texas Panhandle during the late morning hours. By midday reports of less than a quarter mile visibilities were coming in across the southwestern Texas Panhandle. Visibilities were reported as low as an eight of a mile 8 miles west of Hereford (Deaf Smith County), and one mile south of Cactus (Moore County). Visibilities were reduced to a quarter mile near the intersection of 45th Ave and Soncy Road on the southwest side of Amarillo (Randall County). These lowered visibilities caused traffic to slow down; however no reports of vehicle accidents were reported in relation to the dust storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 27, 8:41 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 27, 8:41 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
941 AM CDT THU MAR 27 2014

.UPDATE...
ISSUED A WIND ADVISORY AND BLOWING DUST ADVISORY FOR WESTERN AND
SOUTHERN PORTIONS OF THE TEXAS PANHANDLE THROUGH EARLY THIS
AFTERNOON. THE 12Z KAMA SOUNDING AND RECENT VAD WIND PROFILER DATA
SHOW 50 KT WINDS ABOUT 1000 FT AGL AND 65 KT WINDS ABOUT 2500 FT AGL.
WE/RE BEGINNING TO MIX INTO THESE STRONGER WINDS AS SURFACE
TEMPERATURES WARM. THE STRONGEST WINDS WILL OCCUR NOW THROUGH
NOON...BEFORE BEGINNING TO DIMINISH EARLY THIS AFTERNOON AS BOTH THE
LLJ AND MID-LEVEL JET MAX SHIFT EAST OF THE AREA.

SATELLITE DATA SHOWS A DUST PLUME SPREADING EASTWARD OUT OF NM ACROSS
THE NORTHWEST TX PANHANDLE...WITH ANOTHER PLUME ACROSS THE SOUTHWEST
TX PANHANDLE. GIVEN THIS AND VISUAL EVIDENCE OF BLOWING DUST OUT THE
WINDOW...ALONG WITH RECENT DUST EVENTS WITH SIMILAR WINDS OVER THE
PAST WEEK OR TWO...HAVE GONE AHEAD AND ISSUED A BLOWING DUST
ADVISORY.

KB

&&

.PREV DISCUSSION... /ISSUED 726 AM CDT THU MAR 27 2014/

AVIATION...12Z TAFS

VFR CONDITIONS ARE EXPECTED THOUGH STRONG WEST WINDS WILL BE A
CONCERN FROM ABOUT 15Z TO 19Z. ANY OF THE 3 SITES COULD SEE GUSTS UP
TO 40KTS...BUT STAYED JUST BELOW THAT IN THE TAFS. WINDS WILL BEGIN
TO EASE UP IN THE AFTERNOON AND THEN RELAX GREATLY OVERNIGHT.

SIMPSON

PREV DISCUSSION... /ISSUED 410 AM CDT THU MAR 27 2014/

DISCUSSION...
.MORE ACTIVE SPRINGLIKE PATTERN SETTING UP THE NEXT 7 DAYS...

TODAY-TONIGHT: A WEAK COLD FRONT WILL SLIP INTO THE NORTHEASTERN HALF
OF THE PANHANDLES LATE THIS MORNING INTO THE AFTERNOON. SOUTH OF THE
FRONT, WEST NORTHWEST WINDS WILL BE BLOWING BETWEEN 20 AND 30 MPH
WITH GUSTS UP TO 40 MPH. IT DOES LOOK LIKE WINDS MAY SUBSIDE LATER
THIS AFTERNOON NEAR AMARILLO AS THE FRONT APPROACHES. SINCE WINDS
WILL BE OUT NORTHWEST BEHIND THE FRONT, SOME BLOWING DUST MAY
ORIGINATE OUT OF SOUTHEAST COLORADO AND IMPACT THE WESTERN HALF OF
THE PANHANDLES LATE THIS MORNING AND SPREAD SOUTHWARD DURING THE
AFTERNOON. DON'T EXPECT VISIBILITIES TO BE SEVERELY IMPACTED, BUT
SOME AREAS MAY BRIEFLY SEE VISIBILITIES BELOW 3 MILES. THE OTHER
CONCERN IS THE POSSIBILITY OF SOME HIGH-BASED VIRGA SHOWERS
DEVELOPING ACROSS THE NORTHWEST PANHANDLES LATE THIS AFTERNOON.
WASN'T CONFIDENT ENOUGH TO INCLUDE THESE, BUT IF THEY DEVELOP, SOME
GUSTY WINDS CAN'T BE RULED OUT BENEATH THESE VIRGA SHOWERS.

FRIDAY-FRIDAY NIGHT: THE GOOD NEWS IS WE'LL GET A TEMPORARY BREAK IN
THE WINDS TOMORROW WITH SPEEDS REMAINING UNDER 15 MPH. TEMPERATURES
WILL GENERALLY BE COOLER BEHIND THE FRONT WITH HIGHS IN THE LOWER 60S
(NORTHWEST) TO MID 70S (SOUTHEAST).

SATURDAY-SATURDAY NIGHT: WINDS WILL QUICKLY TURN AROUND TO THE SOUTH
AND INCREASE IN SPEED. HIGHS SHOULD BE ABLE TO TOP OUT IN THE 70S
AREAWIDE.

SUNDAY-SUNDAY NIGHT: IT LOOKS QUITE WINDY AND WARM AHEAD OF A PACIFIC
FRONT, AND WE MAY EVEN NEED A WIND ADVISORY. HOWEVER, EXTENSIVE HIGH
CLOUDS MAY LIMIT THE DEPTH OF MIXING, SO WE'LL HAVE TO WATCH OUT FOR
THIS. IT LOOKS LIKE WIDESPREAD HIGHS IN THE 80S WILL OCCUR, WHICH
WILL BE THE FIRST OF THE YEAR FOR MOST PLACES. LOW-LEVEL MOISTURE
WILL SURGE NORTHWARD SUNDAY NIGHT AHEAD OF THE FRONT, BUT THE CAP
LOOKS TOO STRONG TO INITIATE ANY CONVECTION.

MONDAY-WEDNESDAY NIGHT: A TRANSITIONAL DAY WILL OCCUR ON MONDAY IN
THE WAKE OF THE PACIFIC FRONTAL PASSAGE. A STRONGER UPPER TROUGH
APPROACHES ON TUESDAY, AND OUR FIRST TRUE DRY LINE MAY DEVELOP TUESDAY
AFTERNOON. WENT AHEAD AND INSERTED THUNDERSTORMS ACROSS THE EASTERN
HALF OF THE PANHANDLES TUESDAY INTO TUESDAY NIGHT. THERE ARE SOME
INDICATIONS, PARTICULARLY SHOWN BY THE GFS, THAT SEVERE STORMS
COULD OCCUR WITH THIS SYSTEM. HOWEVER, WILL NOT BITE OFF ON THIS
POTENTIAL JUST YET GIVEN THAT MID-LEVEL LAPSE RATES LOOK PRETTY WEAK,
BUT THIS WILL GIVE FORECASTERS IN THE REGION SOMETHING TO LOOK
FORWARD TO IN THE NEXT SEVERAL DAYS.

JACKSON

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SOUTH OF A COLD FRONT
ACROSS THE WESTERN AND SOUTHERN TEXAS PANHANDLE THIS
AFTERNOON/EVENING. ACROSS THESE AREAS, RELATIVE HUMIDITY RECOVERIES
THUS FAR HAVE BEEN THE POOREST (BEST) ACROSS THE SOUTHWESTERN
(SOUTHEASTERN) TEXAS PANHANDLE, BUT IT LOOKS LIKE WE MAY BE ABLE TO
GET MOST AREAS ABOVE 50 PERCENT BEFORE SUNRISE. THAT'S A DECENT START
SO FAR. ALSO, RAIN FELL IN LOCATIONS SOUTH AND EAST OF THE HIGHWAY
60 CORRIDOR YESTERDAY. DUE TO THIS, THE ERC VALUE AT THE WHEELER RAWS
SITE WAS ONLY 37 YESTERDAY, BUT DUE TO DRYING YESTERDAY AFTERNOON, IT
IS FORECAST TO BE BACK UP TO 56 TODAY. HOWEVER, WHERE IT DIDN'T RAIN
IN THE WESTERN AND FAR SOUTHWESTERN TEXAS PANHANDLE, ERC VALUES ARE
FORECAST TO BE 70 AT BOOTLEG, WHICH REMAINS SOLIDLY ABOVE THE 90TH
PERCENTILE. THE POSITION OF 850 MB THERMAL RIDGE IS FORECAST TO
EXTEND FROM NORTHEAST NEW MEXICO SOUTHWARD ACROSS OUR SOUTHWEST TEXAS
PANHANDLE AND THE WESTERN ROLLING PLAINS. THE CORE OF A POTENT 80 KT
500 MB JET WILL BE LOCATED WELL EAST OF THIS THERMAL RIDGE, BUT A
LINGERING CORE OF A 40-50 KT MID-LEVEL WINDS WILL BE ALONG AND JUST
EAST OF THE THERMAL RIDGE THIS AFTERNOON. THIS SUGGESTS THE HIGHEST
POTENTIAL FOR FIRE WEATHER WILL LIKELY BE WEST OF A HARTLEY TO
HEREFORD LINE, AND TFS SIGNIFICANT FIRE POTENTIAL MATRICES INDICATE A
MODERATE TO HIGH POTENTIAL IN THESE LOCATIONS. ELSEWHERE IN THE RED
FLAG WARNING, SIGNIFICANT FIRE POTENTIAL TODAY WILL BE LOW WHERE IT
RAINED AND MODERATE WHERE IT DIDN'T RAIN. OTHERWISE, ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS MOST OF THE REMAINDER OF THE
PANHANDLES THIS AFTERNOON/EVENING.

THERE WILL BE A BRIEF BREAK IN FIRE WEATHER CONDITIONS ON FRIDAY, BUT
CONCERNS WILL QUICKLY RAMP UP AGAIN ON SATURDAY AND PARTICULARLY
SUNDAY ACROSS THE PANHANDLES. THERE ARE ALSO INDICATIONS THAT FIRE
WEATHER WILL BE POSSIBLE ON TUESDAY ACROSS THE WESTERN PANHANDLES,
BUT THIS WILL LARGELY DEPEND ON WHERE THE DRY LINE DEVELOPS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HARTLEY...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...HARTLEY...MOORE...OLDHAM...POTTER...RANDALL.

     WIND ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

OK...NONE.

&&

08/03
Hazardous weather outlook, Mar 27, 8:15 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
915 AM CDT THU MAR 27 2014

OKZ001>003-TXZ001>020-272115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
915 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY AND BLOWING DUST ADVISORY ARE IN EFFECT UNTIL 2 PM
FOR THE WESTERN AND SOUTHERN TEXAS PANHANDLE. WINDS ABOVE 35 MPH WITH
HIGHER GUSTS ALONG WITH VISIBILITIES BELOW ONE MILE IN BLOWING DUST
ARE EXPECTED.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE WESTERN AND SOUTHERN TEXAS PANHANDLE. ELEVATED
FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS MOST OF THE REMAINDER OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY
AND SUNDAY ACROSS MUCH OF THE PANHANDLES. THE HIGHEST PROBABILITY OF
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL BE ON SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT ACROSS THE
EASTERN HALF OF THE PANHANDLES. SOME OF THE STORMS COULD BE STRONG
TUESDAY AFTERNOON AND EVENING WITH HAIL UP TO NICKEL SIZE AND GUSTY
WINDS UP TO 50 MPH BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EVENING...SATURDAY...AND SUNDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Moore

When
March 27, 9:21 AM CST to 10:10 AM CST
Where
Moore forecast zone
Reported by
Public
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Visibility reduced to less than a quarter mile one mile south of Cactus.

Dust Storm, Deaf Smith

When
March 27, 9:51 AM CST to 11:28 AM CST
Where
Deaf Smith forecast zone
Reported by
Public
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Visibility reduced to less than a quarter mile 8 miles west of Hereford.

Dust Storm, Randall

When
March 27, 10:10 AM CST to 11:32 AM CST
Where
Randall forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Visibility reduced to less than a quarter mile at 45th Ave and Soncy Road on the southwest side of Amarillo.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504988, 504989, 504990.